Alert archive / New York / Special Weather Statements in 2017

Special Weather Statement, NWS Buffalo, NY

May 19, 2017Wyoming County, New York

NWS Buffalo, NY issued this special weather statement at May 19, 2017, 12:32 AM EDT for Wyoming County, New York. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 19, 2017, 12:32 AM EDT (04:32 UTC)
Expired
May 19, 2017, 1:15 AM EDT
In force
43 min
Issued by
NWS Buffalo, NY

County Wyoming County, NY

The radar

The Buffalo radar (KBUF), 65 km from the middle of the area, began a volume at 04:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 4.5 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2017-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2017-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 235 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-141 J/kg
Mixed-layer LCL
2030 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
235 m²/s²
0-3 km storm-relative helicity
340 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

774 
WWUS81 KBUF 190432
SPSBUF

Special Weather Statement
National Weather Service Buffalo NY
1232 AM EDT FRI MAY 19 2017

NYZ012-013-020-021-085-190515-
Cattaraugus-Allegany-Livingston-Southern Erie-Wyoming-
1232 AM EDT FRI MAY 19 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN WYOMING...NORTHEASTERN
CATTARAUGUS...SOUTHEASTERN ERIE...SOUTHWESTERN LIVINGSTON AND
NORTHERN ALLEGANY COUNTIES...

At 1232 AM EDT, a strong thunderstorm was located over Ashford
Hollow, or 18 miles north of Salamanca, moving east at 50 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Letchworth State Park, Springville, Arcade, Franklinville, Belfast,
Rushford, Ashford Hollow, Houghton, Chaffee and East Concord.

This includes Interstate 86 near exit 32.
 
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4235 7877 4260 7871 4257 7779 4230 7779
TIME...MOT...LOC 0432Z 269DEG 45KT 4243 7868 

$$

Wood

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at May 19, 12:08 AM EDT, 24 minutes earlier.

Area forecast discussion, May 19, 12:08 AM EDT, 24 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
1208 AM EDT Fri May 19 2017

.SYNOPSIS...
Notably cooler air will work its way across our region behind a cold
front later today. Temperatures will be some 15 to 20 degrees lower
than those from the past two days. Meanwhile...Canadian high
pressure will support mainly fair dry weather through the first half
of the upcoming weekend.

&&

.NEAR TERM /THROUGH TODAY/...
A cold front will gradually work its way across western and central
New York during the overnight. Radars are showing several strong to
severe thunderstorms continuing to track eastward along the edge of
the front near midnight. Mesoanalysis shows limited/weak CAPE but
effective shear of 40+kts continues to support the severe cells.
Damaging winds to 60 mph and quarter-sized hail remain the main
threats within the warned cells along with frequent lightning.

It will be much cooler by daybreak...as the mercury will settle into
the 50s throughout...rather than hold in the 60s and 70s like the
past two nights.

Friday will likewise be starkly different than Thursday as a cool
northerly flow will pass across the region. With lingering moisture
in the lower levels a few showers will remain possible from roughly
the Genesee Valley eastward, with perhaps a sprinkle farther
southward towards the Niagara Frontier. The northerly flow will
maintain a deck of stratus clouds through much of the day before
high pressure brings a drier airmass, eroding the clouds from north
to south through the afternoon hours.

&&

.SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/...
On Friday night, high pressure centered south of Hudson Bay will
ridge southward into our region. Winds will be on the light side,
but not completely calm resulting in marginal radiational cooling
conditions. Lows will mainly be in the lower 40s, but temperatures
will drop into the mid to upper 30s across the North Country where
patchy frost is possible.

The surface high and mid/upper level ridging should keep the area
dry on Saturday. A warm frontal boundary will sharpen to our south
during the day, which will keep temperatures below normal with highs
in the 60s. Also, mid level clouds from this warm front will start to
spread in the region from SW-NE Saturday afternoon.

On Saturday night, model consensus brings the mid-level thermal
gradient into the region. This may result in some showers Saturday
night, mainly across western portions of the cwa. Clouds from the
mid-level boundary and increasing southeasterly winds will limit
radiational cooling with lows in the 50s in most areas. Only the
North Country which is closest to the departing surface ridge will
have any chance to cool with lows in the mid to upper 40s.

Sunday should be the warmest day of the period, as warm air surges
northwards across the region ahead of the approaching low, with
temperatures climbing back into the mid to upper 70s. Meanwhile,
showers and thunderstorms will become more widespread as the warm
front continues to move northward across the region. Due to the
convective nature of this, Sunday will not be a complete washout
even though there may be a couple rounds of showers due to the
boundary, and then again from diurnally driven instability.

Model consensus continues to suggest the steadiest activity will
move through Sunday night, just ahead of the cold front. A fairly
solid line is expected with a deep SSW flow which will tap into some
moisture from the Gulf of Mexico. Because of this will increase PoPs
to categorical, with rainfall amounts likely to average between a
half an inch and an inch. Overnight temperatures will still be on
the warm side, largely depending on the timing of the front.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
In general there is better than average agreement among long range
model guidance with 00/06Z ECMWF/GFS/GGEM guidance showing the same
general pattern with only minor differences in timing and
temperatures. The ECMWF is about 6 hours faster and slightly warmer
than GFS and GGEM guidance, with a consensus providing the most
likely solution.

A cold front will move to the east of the area on Monday, with some
showers lingering depending on the progression of this front.
Conditions will dry from west to east during the day, with below
normal high temperatures (in the 60s) behind the front.

A ridge of high pressure will build in behind the front, providing
dry weather Monday night and most of Tuesday. Temperatures will warm
a bit with highs in the upper 60s to lower 70s. Tuesday will
probably be the most pleasant day of the week as another slow moving
upper level trough is forecast to cut off across the region mid-week.

Model guidance suggests there will be a sharp trough or cut off low
to our west on Wednesday, and then across New York state on
Thursday. This will lead to a wet pattern, with below normal
temperatures. Given model agreement, the forecast hedges higher than
consensus guidance for the PoPs. This will result in showers for
Wednesday and Thursday, though there should be periods of dry
weather as well. Two-day rainfall amounts from this system are
likely to average around an inch, but will vary by location.

&&

.AVIATION /04Z FRIDAY THROUGH TUESDAY/...
VFR conditions will be in place across the region for much of the
overnight...although scattered strong to severe cells continue to
track mainly south/east of the TAF sites.

In the wake of a cold front...low level moisture will be lifted into
MVFR cigs for much of the region. These lower cigs are forecast to
remain in place for Friday morning before cigs improve to VFR during
the midday and afternoon.

Outlook...
Friday night and Saturday...VFR.
Saturday night...Mainly VFR. A chance of showers and thunderstorms.
Sunday through early Monday morning...VFR/MVFR. Showers and
thunderstorms likely.
Later Monday and Tuesday...Mainly VFR.

&&

.MARINE...
Winds across the Lower Great Lakes will continue to subside during
the course of the night as a weaker sfc pressure gradient will
accompany the passage of a cold front.

High pressure over northern Manitoba will then build across the
Upper Great lakes later today and tonight. While northwest winds
ahead of this fair weather feature will briefly freshen on Lake
Ontario...they will subside again before waves reach small craft
advisory levels.

Northeast winds tonight and Saturday will make for choppy conditions
on the west half of Lake Ontario...and particularly for the
nearshore waters west of Hamlin Beach and for the Lower Niagara
River...although criteria is not expected to reach small craft
advisory levels.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...RSH/SMITH
NEAR TERM...RSH/SMITH
SHORT TERM...APFFEL
LONG TERM...APFFEL
AVIATION...RSH/SMITH
MARINE...RSH/SMITH
Hazardous weather outlook, May 18, 9:14 PM EDT, 3 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
914 PM EDT Thu May 18 2017

NYZ007-008-200115-
Jefferson-Lewis-
914 PM EDT Thu May 18 2017

...SEVERE THUNDERSTORM WATCH 237 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ001>006-010>014-019>021-085-200115-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Northern Erie-
Genesee-Wyoming-Livingston-Ontario-Chautauqua-Cattaraugus-Allegany-
Southern Erie-
914 PM EDT Thu May 18 2017

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-200115-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
914 PM EDT Thu May 18 2017

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

In the hours before

Special weather statement, May 18, 11:49 PM EDT, 43 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1149 PM EDT THU MAY 18 2017

NYZ012-013-021-190415-
Allegany-Livingston-Wyoming-
1149 PM EDT THU MAY 18 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN WYOMING...SOUTHWESTERN
LIVINGSTON AND NORTHWESTERN ALLEGANY COUNTIES...

At 1149 PM EDT, a strong thunderstorm was located 7 miles northeast
of Arcade, or 18 miles west of Letchworth State Park, moving east at
45 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
Letchworth State Park, Perry, Warsaw, Mount Morris, Arcade,
Portageville, Nunda, Eagle, Pike and Castile.

This includes Interstate 390 between exits 6 and 7.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4251 7831 4252 7831 4252 7842 4269 7844
      4277 7779 4250 7777
TIME...MOT...LOC 0349Z 265DEG 37KT 4261 7833

Wood
Local storm report, May 18, 11:59 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
1159 PM EDT THU MAY 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1146 PM     MARINE TSTM WIND 1 W DUNKIRK             42.49N  79.36W
05/18/2017  M39 MPH          LEZ041             NY   ASOS

&&

EVENT NUMBER BUF1701132

JAM
Local storm report, May 19, 12:00 AM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
1200 AM EDT FRI MAY 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1143 PM     HAIL             1 E DUNKIRK             42.49N  79.32W
05/18/2017  M0.75 INCH       CHAUTAUQUA         NY   TRAINED SPOTTER

&&

EVENT NUMBER BUF1701133

CHURCH
Local storm report, May 19, 12:02 AM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
1202 AM EDT FRI MAY 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 PM     MARINE HAIL      1 W DUNKIRK             42.49N  79.36W
05/18/2017  M0.75 INCH       LEZ041             NY   TRAINED SPOTTER

&&

EVENT NUMBER BUF1701134

CHURCH
Local storm report, May 19, 12:29 AM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
1229 AM EDT FRI MAY 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1155 PM     TSTM WND DMG     SILVER CREEK            42.54N  79.17W
05/18/2017                   CHAUTAUQUA         NY   LAW ENFORCEMENT

            TREES AND WIRES DOWN

&&

EVENT NUMBER BUF1701135

JAM
Special weather statement, May 19, 12:32 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1232 AM EDT FRI MAY 19 2017

NYZ012-013-020-021-085-190515-
Cattaraugus-Allegany-Livingston-Southern Erie-Wyoming-
1232 AM EDT FRI MAY 19 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN WYOMING...NORTHEASTERN
CATTARAUGUS...SOUTHEASTERN ERIE...SOUTHWESTERN LIVINGSTON AND
NORTHERN ALLEGANY COUNTIES...

At 1232 AM EDT, a strong thunderstorm was located over Ashford
Hollow, or 18 miles north of Salamanca, moving east at 50 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Letchworth State Park, Springville, Arcade, Franklinville, Belfast,
Rushford, Ashford Hollow, Houghton, Chaffee and East Concord.

This includes Interstate 86 near exit 32.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4235 7877 4260 7871 4257 7779 4230 7779
TIME...MOT...LOC 0432Z 269DEG 45KT 4243 7868

Wood

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 8:50 PM EDTSpecial Weather StatementBUFChautauqua25 min
May 18, 9:01 PM EDTSevere Thunderstorm WarningBUFCattaraugus, Chautauqua15 min
May 18, 9:08 PM EDTSpecial Marine WarningBUF37 min
May 18, 11:14 PM EDTSevere Thunderstorm WarningBUFCayuga, Monroe, Ontario, Oswego, Wayne46 min
May 18, 11:27 PM EDTSpecial Weather StatementBUFOntario33 min
May 18, 11:33 PM EDTSevere Thunderstorm WarningBUFCattaraugus, Chautauqua, Erie57 min
May 18, 11:34 PM EDTSpecial Marine WarningBUF56 min
May 18, 11:49 PM EDTSpecial Weather StatementBUFWyoming26 min
May 19, 12:02 AM EDTSevere Thunderstorm WarningBUFLivingston, Ontario, Wyoming28 min

Nearby

Special Weather Statements in New York, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.